Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 104, NWS Austin/San Antonio, TX

October 11, 2005Atascosa County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 11, 2005, 11:18 AM CDT for Atascosa County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2005, 11:18 AM CDT (16:18 UTC)
Expired
Oct 11, 2005, 2:15 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Atascosa County, TX

The radar

The Austin/San Antonio radar (KEWX), 117 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2005-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2563 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2005-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2563 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 111619
FFWEWX
TXC013-111915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1118 AM CDT TUE OCT 11 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  ATASCOSA

* UNTIL 215 PM CDT

* AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 4 MILES NORTHEAST OF
  CAMPBELLTON...MOVING EAST AT 10 MPH.

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ESTIMATES OF TWO TO THREE INCHES OF RAIN HAS FALLEN NEAR CAMPBELLTON 
WITH AN ADDITIONAL THREE INCHES POSSIBLE OVER THE NEXT COUPLE OF 
HOURS. HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND 
STREAMS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2864 9875 2869 9815 2887 9815 2887 9876

$$
2 follow-up statements
000 
WGUS74 KEWX 111641
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1137 AM CDT TUE OCT 11 2005

TXC013-111915-
ATASCOSA TX-
1137 AM CDT TUE OCT 11 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
ATASCOSA COUNTY...

AT 1131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS 
LOCATED NEAR CAMPBELLTON...MOVING EAST AT 10 MPH.   RADAR ESTIMATES 
INDICATE 3 TO 5 INCHES OF RAIN FELL WITHIN 2 HOURS BETWEEN 
CAMPBELLTON AND CHRISTINE.

THE THUNDERSTORMS WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN EAST OF 
INTERSTATE 37 FROM CAMPBELLTON TO PLEASANTON.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY
DRAINED AREAS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 29875 2869 9815 2887 9815 2887 9876

$$
000 
WGUS74 KEWX 111821
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
113 PM CDT TUE OCT 11 2005

TXC013-111915-
ATASCOSA TX-
113 PM CDT TUE OCT 11 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
ATASCOSA COUNTY...

AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE 
RAINS HAVE ENDED OVER MOST OF ATASCOSA COUNTY.  RAINFALL 
ESTIMATES BY NATIONAL WEATHER SERVICE DOPPLER RADARS INDICATE 2 TO 4 
INCHES OF RAIN FELL IN CAMPBELLTON, AND 3 TO 5 INCHES OF RAIN FELL 8 
MILES NORTH OF CAMPBELLTON.  

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2864 9875 2869 9815 2887 9815 2887 9876

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 10:12 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Oct 11, 10:12 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1012 AM CDT TUE OCT 11 2005

.DISCUSSION...
AREAS OF RAIN CONTINUE OVER SOUTH CENTRAL TEXAS WITH LIFT FOR
RAIN SUPPORTED BY 925 AND 850 HPA TROF FROM NEAR BURNET TO NEAR
COTULLA TO SOUTH OF EAGLE PASS.  FORECASTS SHOW THIS BOUNDARY
DRIFTING SLOWLY EAST TODAY...AS ASSOICATED SPEED MAX ALOFT MOVES
EAST...NORTHEAST TOWARD THE MS VALLEY. THIS BODES WELL FOR
CONTINUE RAIN TDOAY...THAT COULD BE HEAVY AT TIMES. INCREASED
POPS FOR TODAY MAINLY EAST HALF OF AREA AND MENTIONED LOCALLY
HEAVY RAIN.  ADJUSTED HIGH TEMPS PER TRENDS 11Z TO 15Z. EXPECT
ANOTHER WAVE OF LIFT COMING TONIGHT AND WED MORNING...PROVIDING
ADDITIONAL RAIN...THEN CONDITIONS BECOME PARTLY CLOUDY LATE WED.
BY WED NIGHT AND THU CLOUDS MAY INCREASE AGAIN...ALONG WITH RAIN
CHANCES...AS LARGE SCALE 500 HPA TROF MOVES OVER THE AREA FROM THE
WEST AND NORTHWEST.

IN WAKE OF THURSDAYS UPPER LEVEL TROF...MORE STABLE CONDITIONS
EXPECTED FRIDAY...BRINGING DRIER WEATHER TO THE AREA FRIDAY.
THIS IS FORECAST TO CONTINUE THROUGH SATURDAY.  INCREASING CLOUDS
EXPECTED SUNDAY...AHEAD OF NEXT FALL WEATHER SYSTEM...FORECAST
TO BRING A CHANCE OF RAIN EARLY NEXT WEEK.

&&

.PREV DISCUSSION... (ISSUED 255 AM CDT TUE OCT 11 2005)

DISCUSSION...
UPPER LEVEL LOW HAS MOVED FROM NORTHEAST NEW MEXICO INTO EASTERN
COLORADO. ONGOING CONVECTION RELATED TO UPPER LEVEL TROF ROTATING
AROUND LOW. THUNDERSTORMS OVER THE WESTERN COUNTIES OF THE HILL
COUNTRY WILL SWING EAST THIS EARLY MORNING AND TODAY WITH ANOTHER
ROUND OF CONVECTION REPEATING TONIGHT INTO WEDNESDAY MORNING.

00Z SOUNDING OBSERVATION FROM DRT HAS DRIER PWS THAN YESTERDAY
MORNING WHERE CRP IS NOTICEABLY WETTER. DEW-POINT DEPRESSION
ANALYSIS LOOP REFLECTS A ONE TO THREE DEGREE SPREADS OVER THE
REGION. HAVE UPDATED THE FORECAST ADDING AREAWIDE FOG. THESE
CONDITION WILL CONTINUE THROUGH THE EARLY MORNING HOURS. WINDS HAVE
STAYED UP AND THUS DONT EXPECTED A DENSE FOG SITUATION.

00Z MODEL GUIDANCE RUNNING 4 HOURS LATE AS RELATED BY NCEP.
WITHOUT ADDITIONAL GUIDANCE...LOOKING AT CURRENT TRENDS AND ONGOING
WEATHER FORECAST APPEARS TO BE ON TRACK. THE 18Z MAV FROM YESTERDAY
WAS NOTICEABLY DRIER THAN CURRENT FORECAST.

ASSUMING NO BIG CHANCES IN THE 00Z GFS...WHEN IT COMES
AVAILABLE...LOOKING FOR ANOTHER TROF TO ROTATE AROUND LOW TONIGHT
AND AGAIN ON WEDNESDAY BEFORE LOW KICKS OUT LATE WEDNESDAY. RAIN
CHANCES WILL SLOWLY END BY THURSDAY AS THE LOW MOVES NORTHEAST AND A
DRY PATTERN SETS UP RESULTING IN A DRY WEEKEND.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/06/JB
Hazardous weather outlook, Oct 11, 5:50 AM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
550 AM CDT TUE OCT 11 2005

TXZ171>173-183>194-202>209-217>225-228-121100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
550 AM CDT TUE OCT 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS
SOUTH CENTRAL TEXAS THIS MORNING. STORMS ARE NOT EXPECTED TO
BECOME SEVERE...BUT A FEW STRONG STORMS ARE LIKELY. FREQUENT
LIGHTNING...WIND GUSTS TO 45 MPH AND VERY HEAVY DOWNPOURS ARE
LIKELY WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 11:27 AM CDTFlash Flood WarningEWXKarnes3 hr
Oct 11, 12:56 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Lavaca4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.